I would not recommend changing BP medications every 3-4 months just to prevent the onset of potential side-effects, but it certainly makes sense to reassess how you are doing on a BP med after a certain interval (usually after a few weeks, and then every few months or more often if the dose still needs to be refined or if there is concern about potential side-effects).
It goes without saying that when you don’t sleep well, you don’t feel well, and your body just doesn’t work well. In fact, research has shown for decades that a strong link between insomnia and hypertension exists. Reevaluating your daytime decisions or nighttime routines leading up to bedtime can help you find what works best for you in getting a good night’s rest.
The reasons for this astonishing success are not yet entirely understood. Certainly, two of the major causes of high blood pressure are being addressed: excessive dietary salt is completely eliminated, and it is likely that some patients experience some reversal of the atherosclerosis process. However, Dr. Campbell has suggested that additional mechanisms may be partly responsible for fasting’s remarkable effects, such as the rapid reduction of a phenomenon known as “insulin resistance.”
Sleep apnea, diabetes, and stress, each of which may be controlled (though this can be difficult), can also put a strain on the cardiovascular system and intensify blood pressure and related problems. Factors that put you in a high-risk category but that are difficult (or impossible) to control include family history, gender, and chronic kidney disease.
Regular visits with your doctor are also key to controlling your blood pressure. If your blood pressure is well-controlled, check with your doctor about how often you need to check it. Your doctor may suggest checking it daily or less often. If you're making any changes in your medications or other treatments, your doctor may recommend you check your blood pressure starting two weeks after treatment changes and a week before your next appointment.
Clinicians do sometimes prescribe still higher doses of a BP medication, especially if adding another agent doesn’t seem to be a good option. However, the BP may not improve much in response, although the risk of side-effects (such as electrolyte disturbances) usually does go up. You can ask your usual healthcare provider or a pharmacist to review potential side-effects with you, so that you’ll know what to monitor for.
Common painkillers (so-called non-steroidal anti-inflammatory drugs, NSAID), can increase your blood pressure by inhibiting the production of salt in your kidneys. This includes over-the-counter pills such as Ipren, Ibumetin, Ibuprofen, Diklofenak and Naproxen as well as the prescription drug Celebra. Painkillers with the active substance paracetamol are better for your blood pressure.
Exercise is the soulmate to eating right. You’re more likely to lose weight if you exercise and follow a healthy diet. Official recommendations call for at least half an hour of exercise most days of the week. The effects can be dramatic: Blood pressure drops of 4 to 9 points. Remember that exercise isn’t just going to the gym. It can be gardening, washing your car, or housework. But things that get your heart rate up -- aerobic activities -- like walking, dancing, jogging, riding your bike, and swimming are best for your heart.
The right tunes can help bring your blood pressure down, according to Italian research. Researchers asked 29 adults who were already taking BP medication to listen to soothing classical, Celtic, or Indian music for 30 minutes daily while breathing slowly. When they followed up with the subjects six months later, their blood pressure had dropped by an average of 4 mmHg.
My mother had a massive cardiac event 19years ago. She is currently 79y and has 25% function of her heart. Up until 6 months ago was doing great. Then she started getting very tired and could hardly get out of bed.turns out her bp medication was making her hypotensive. The cardiologist put her on a new medication but took her off all bp mendications for 2 days. I had her take her bp twice a day for those two days and her bp was 111/62or less in am and evening. She also on day two felt great and was able to be back to normal ADL. She took the new medication in the evening before bedtime and woke up with a be of 83/54. Scared me to death. She felt terrible all day. I told her to not take it again. I have been since monitoring her bp twice daily and she is averaging 110/64. She had one morning at 154/83 when she was scared about some thing with a family member but later that evening it was again at 112/68. She has an apt. With cardiologist in 9 days. Should i have her cont. to stay off if we monitor daily and we do not see a spike in bp. I called her dr. After first week and the message from nurse, since doctor would not talk to me, was to take half of her enalipril. I said ok and still am afraid to let her take it. Am i wrong is there another reason for her to take this medication that causes the hyopensiveness?
According to the American College of Cardiology and the American Heart Association, the goal of blood pressure treatment is to attain a blood pressure reading that's less than 130/80 mmHg systolic and less than 80mmHg diastolic. In general, if you have hypertension, it is likely that you will need to be treated for the duration of your life to maintain this target blood pressure.
Well, it is common for people’s BP to be higher in the office, but if it’s higher in the evenings at well, you could certainly discuss changing your BP management with your doctor. I would recommend that you discuss further with your doctor. Specifically, you may want to ask your doctor why your BP seems to be higher in the evening, and what your goal should be for your home BP readings. You could also try changing the time of day you take your amlodipine, to see if that changes your daily BP pattern.
“We have many people with hypertension who come to Pritikin,” says Pritikin’s Associate Medical Director Danine Fruge, MD, “and within three days, many have blood pressures that have dropped so low that we need to reduce their medications or take them off their pills altogether. Yes, just three days. That’s how quickly and powerfully our bodies respond to healthy food, exercise, and other lifestyle changes.”
Hm. It’s actually not very common — as far as I know — for blood pressure medications to cause a rise in glucose. I just reviewed the UpToDate topic on treating hypertension in people with diabetes. In the ALLHAT trial there was a small increase in glucose with chlorthalidone (a thiazide-type diuretic), but that’s the only glucose side-effect that is mentioned.
Eat a heart-healthy diet. Eating a well-balanced diet with lots of fruits, vegetables, whole grains, nuts, and seeds that is also low in sodium, saturated fat, added sugar, and cholesterol is important for your heart. There is a diet specifically geared toward lowering blood pressure. It’s called the DASH diet, which stands for dietary approaches to stop hypertension. Talk to your doctor or make an appointment with a dietitian if you need help making changes to your diet.
Oatmeal is one of a few semi-processed foods that lower blood pressure. That’s because getting the right amounts of dietary fiber and whole grains is vital to maintaining normal blood pressure, and oatmeal is a tasty source of both. Classic studies have proven that eating oatmeal can lower systolic and diastolic blood pressure. Plus, the fiber can help you maintain a healthy body weight and prevent obesity, a risk factor for high blood pressure. These are the 10 silent signs you could have low blood pressure.
Speaking of BP meds that effect potassium, my potassium is usually around 3.3 which is below the threshold. My doctor thinks this is due to the diuretic chlorthalidone and recommends a supplement like KLOR. I also take lisinopril and amlodipine. I have no symptoms of hypoglycemia and have put off taking the supplement. Perhaps switching to a potassium sparing diuretic would be the way to go, but I tolerate my current meds very well. I am a very active 75 year old man. Thank you so much for your good work with this blog.